Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 243, NWS Bismarck, ND

August 2, 2011Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 2, 2011, 7:37 PM CDT for Williams County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2011, 7:37 PM CDT (00:37 UTC)
Expired
Aug 2, 2011, 8:30 PM CDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Williams County, ND

The radar

The Glasgow radar (KGGW), 199 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2011-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2011-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
3284 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

528 
WUUS53 KBIS 030037
SVRBIS
NDC105-030130-
/O.NEW.KBIS.SV.W.0243.110803T0037Z-110803T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
737 PM CDT TUE AUG 2 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 830 PM CDT

* AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.      
  THIS STORM WAS LOCATED NEAR DAGMAR...MONTANA...OR 39 MILES         
  NORTHWEST OF WILLISTON...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BONETRAIL AROUND 815 PM CDT.

THIS SEVERE THUNDERSTORM WILL AFFECT COUNTY ROAD 5 BETWEEN GRENORA 
AND HIGHWAY 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4818 10405 4858 10406 4858 10405 4834 10344
      4803 10387 4817 10406
TIME...MOT...LOC 0035Z 309DEG 23KT 4850 10421
WIND...HAIL <50MPH 1.00IN

$$

TAEGER/VINING
1 follow-up statement
694 
WWUS53 KBIS 030108
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
808 PM CDT TUE AUG 2 2011

NDC105-030130-
/O.CON.KBIS.SV.W.0243.000000T0000Z-110803T0130Z/
WILLIAMS ND-
808 PM CDT TUE AUG 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
WILLIAMS COUNTY UNTIL 830 PM CDT...

AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 6 MILES WEST OF BONETRAIL...OR 25 MILES NORTHWEST
OF WILLISTON...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BONETRAIL AROUND 815 PM CDT.
  BLACKTAIL LAKE AROUND 825 PM CDT.

THE STORM WAS CROSSING HIGHWAY 5 SOUTH OF GRENORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4812 10376 4829 10404 4818 10405 4858 10406
      4858 10405 4834 10344
TIME...MOT...LOC 0107Z 304DEG 23KT 4843 10393
WIND...HAIL <50MPH 1.00IN

$$

TAEGER/VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:45 PM CDT, 52 minutes earlier.

Area forecast discussion, Aug 2, 6:45 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
645 PM CDT TUE AUG 2 2011

.UPDATE...INCREASED THUNDERSTORM CHANCES IN NORTHWESTERN NORTH
DAKOTA...AND ADDED CHANCE OF SEVERE THUNDERSTORM WORDING FOR THIS
EVENING. ALSO 00Z TAF ISSUANCE.

&&

.DISCUSSION...

SEVERE THUNDERSTORM THAT DEVELOPED OVER NORTHEASTERN MONTANA...WHICH
IS THE SOUTHERNMOST STORM IN A LINE/ARC THAT EXTENDS NORTHWESTWARD
INTO SASKATCHEWAN...CONTINUES MOVING SOUTHEAST . EARLIER DISCUSSION
UPDATE MENTIONED NAM MODEL SUGGESTS AN UPPER LEVEL IMPULSE IS MOVING
EAST ACROSS SOUTHERN SASKATCHEWAN...AND HRRR MODEL FORECAST
REFLECTIVITY SUGGESTS THE STORM(S) WILL CONTINUE EAST FOR A FEW
HOURS UNTIL SUNSET...WEAKENING WITH TIME AFTER 03Z. SPC MESOANALYSIS
SUGGESTS STRONG LOW AND MID-LEVEL LAPSE RATES OVER NORTHEASTERN
MONTANA NOSING INTO EXTREME NORTHWESTERN NORTH DAKOTA. STORM IS
QUITE STRONG AND RADARS SUGGESTING LARGE HAIL AN INCH OR 1.5 INCHES.
DIME SIZED HAIL REPORTED IN MONTANA. THINKING THIS STORM HAS THE
POTENTIAL TO ENTER DIVIDE COUNTY STRONG/SEVERE...THEN WEAKEN AS IT
GOES EAST DURING THE EVENING. KEPT CHANCES AT 30 PERCENT FOR
NOW...AS LARGE STORM IS ISOLATED IN NATURE. BUT DID MENTION SEVERE
WORDING FOR THIS EVENING IN THE NORTHWEST. MAY BE ISSUING WARNINGS
EARLY/MID EVENING. LOOKS LIKE MOVEMENT IS AROUND 25 MPH...SO SHOULD
BE ENTERING WESTERN BORDER OF ND AT DIVIDE/WILLIAMS COUNTY BY/BEFORE
730 PM CDT.

&&

.AVIATION...

A THUNDERSTORM WILL BE IN THE VICINITY OF KISN LATER THIS EVENING
NEAR 02Z. LOW PRESSURE WILL MOVE OVER THE REGION EARLY WEDNESDAY AND
CREATE A CHANCE FOR THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH
DAKOTA. STORMS WILL NEAR KISN...KMOT AND KDIK IN THE MORNING TO
AFTERNOON...AND KBIS IN THE AFTERNOON. SOUTHERLY WINDS WILL GUST TO
NEAR 20 KTS WEDNESDAY AFTERNOON.

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...JV
AVIATION...JJT
Hazardous weather outlook, Aug 2, 1:12 PM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
112 PM CDT TUE AUG 2 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031815-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
112 PM CDT TUE AUG 2 2011 /1212 PM MDT TUE AUG 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT IN WESTERN AND
NORTHERN NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH MONDAY
ACROSS WESTERN AND CENTRAL NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TWH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:29 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams61 min
Aug 2, 9:17 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.